These pictures are actually from June 7, when I got a liter of fluid and a shot, but they show what it is like.
Yesterday I had my first chemo treatment. I had to be stuck twice in my port; because of swelling from the recent port surgery, the first needle was not long enough to get deep into the port. The good news is that the numbing cream I put on an hour before the procedure worked great and I did not feel either poke. The second needle was an inch long and was able to access the port without problems. My labwork was drawn and then I received several medicines to help my experience with the chemo: steroid, anti-reaction meds, anti-nausea meds, normal saline flushes between each one. My nurse was Kathy. She was fun and kind and I enjoyed her. Also got acquainted just a bit with April, who is the other nurse in the room. Rowen went with me for the whole time yesterday and got to sit in a recliner also. We were visited by Patti, a patient navigator, who brought applications (homework) for us to fill out to tap into monies that are available through foundations to help with breast cancer treatment expenses. Even with "good" insurance, there are still a lot of expenses (out of pocket maximum; also we've found out that co-pays continue every time you step into the care facilities, even after out-of-pocket is passed, all the traveling to and from, etc.) So we are thankful for the opportunities to get some help. (I didn't write an update last night because we were doing all that homework. We had to get copies together of lots of financial information and medical expenses, etc, besides filling out 6 forms.)
After all the premeds, each of the two chemo drugs I'm getting (Taxotere and Cytoxin) were given over an hour each, with normal saline for 10 minutes between, before and after each. I did get a little sleepy from a couple of the premeds, but did not get sleepy enough to go to sleep. I watched Facing the Giants on Jeffrey's laptop which we took along. I did a Word Search, for my brain exercise, prayed for lots of people in my prayer journal and answered a million questions Kathy had to get into her computer. Rowen and I had taken a lunch along so we ate that. I did not notice any side effects--only a metallic taste in my mouth during Taxotere. They have peppermints that took care of that for me. I drank lots of water, and made several visits to the restroom, and the time (from 8:30 a.m. to 1 p.m.) flew by! About 12:50, my port was flushed with heparin, and de-accessed, and we got to leave!
I was told to drink lots and lots of water, not vegetate in the chair, take a walk, and set my alarm to wake up in the night to empty my bladder. The chemo drugs are excreted through the kidneys, and you don't want them sitting in your bladder to cause damage. One thing that was interesting to me, was that the nurse gowns and gloves to do anything with the chemo drugs. If it got on her skin, it could hurt her. We thought, and we are putting them inside of me! But I do know that if they get on the skin they can cause great damage. That's why I am so thrilled to have a port and not have to worry about peripheral IVs, infiltration and skin or tissue damage. Kathy said she doesn't have cancer, so it would only harm her if it got on her, and of course she is potentially exposed to it every day. On the other hand, I have the possibility of cancer cells in my body that the medicine is going after to kill. Of course, it will also target my hair, fingernails, and other fast dividing cells, which is why I expect to lose my hair in the next 2 weeks.
For those of you who don't know, on Friday I had 33 inches of my hair cut off to donate to Locks of Love. I still have enough hair to make a small bun and look "normal" for me, though it doesn't feel exactly normal. I have been told by several people, including a bald lady receiving treatment yesterday, that my hair will hurt right before it starts falling out. So I will know when it is getting time to shave it off. Then I won't look or feel "normal" for a long time. I have the wig, a couple of hats or scarfs, so it will be a new look for me...
I think the only thing I felt differently, was a little shakiness through the evening. So far, no real side effects. I was able to take a long walk, fold laundry, fill out paperwork...and get to sleep by 12:30 or so. I was told the steroid would probably keep me awake, but I sometimes have difficulty going to sleep anyway, so it was fine. I got up twice in the night to go to the bathroom, once with an alarm, and once with an alarm I dreamed, and was up at 6 a.m. this morning. I have an appointment at 9 a.m. for a Neulasta shot, to stimulate my bone marrow to make more white blood cells, and to get a bag of fluid. My next appointment will be to check labs and see how I'm doing at the "nadir", the lowest point of blood counts, on June 16.
I am told after the steroid wears off, I will be tired. I'm hoping to have minimal side effects, but it is all in God's hands. I feel His help, encouragement, and strength and know He is answering your prayers!!
Love to all,